Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 354, NWS Twin Cities, MN

September 17, 2007Morrison County, Stearns County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 17, 2007, 9:16 PM CDT for Morrison County, Stearns County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2007, 9:16 PM CDT (02:16 UTC)
Expired
Sep 17, 2007, 9:48 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Morrison County, MN, Stearns County, MN

The radar

The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 9:30 PM CDTTSTM WND DMGUpsala, MNMULTIPLE TREES DOWN ACROSS FROM UPSALA HIGH SCHOOL. ONE TREE ESTIMATED DIAMETER OF 20-24 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 7:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 180216
SVRMPX
MNC097-145-180315-
/O.NEW.KMPX.SV.W.0354.070918T0216Z-070918T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
916 PM CDT MON SEP 17 2007

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRISON COUNTY IN CENTRAL MINNESOTA...
  NORTHERN STEARNS COUNTY IN CENTRAL MINNESOTA...

* UNTIL 1015 PM CDT

* AT 911 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 65 MPH.  THIS STORM WAS LOCATED 22 MILES SOUTHWEST OF
  LITTLE FALLS...OR ABOUT 20 MILES SOUTHEAST OF LONG PRAIRIE...AND
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LITTLE FALLS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

STAY INDOORS...AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR SOUTHERN MINNESOTA.

LAT...LON 4611 9383 4582 9431 4582 9434 4580 9433
      4572 9447 4569 9477 4578 9467 4578 9464
      4618 9437
TIME...MOT...LOC 0216Z 226DEG 35KT 4577 9460

$$

JPR
2 follow-up statements
000 
WWUS53 KMPX 180237
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 PM CDT MON SEP 17 2007

MNC145-180245-
/O.CAN.KMPX.SV.W.0354.000000T0000Z-070918T0315Z/
STEARNS MN-
935 PM CDT MON SEP 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR STEARNS COUNTY IS CANCELLED...
   
THE SEVERE STORM HAS MOVED OUT OF THE COUNTY...ALTHOUGH OTHER STORMS 
WERE ENTERING THE WESTERN PART OF THE COUNTY...WHICH COULD 
INCREASE.  

LAT...LON 4611 9383 4582 9432 4582 9434 4582 9435
      4580 9433 4578 9442 4578 9467 4578 9464
      4618 9437
TIME...MOT...LOC 0235Z 226DEG 35KT 4588 9437

$$

MNC097-180315-
/O.CON.KMPX.SV.W.0354.000000T0000Z-070918T0315Z/
MORRISON MN-
935 PM CDT MON SEP 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR MORRISON COUNTY...

AT 932 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES NORTH OF
BOWLUS...OR ABOUT 18 MILES NORTHEAST OF ALBANY...AND MOVING NORTHEAST
AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE 
BOWLES...UPSALA...PIERZ...LITTLE 
FALLS...LASTRUP...HARDING...GENOLA...AND BOWLUS.

LAT...LON 4611 9383 4582 9432 4582 9434 4582 9435
      4580 9433 4578 9442 4578 9467 4578 9464
      4618 9437
TIME...MOT...LOC 0235Z 226DEG 35KT 4588 9437

$$

JPR
000 
WWUS53 KMPX 180248
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
949 PM CDT MON SEP 17 2007

MNC097-180259-
/O.CAN.KMPX.SV.W.0354.000000T0000Z-070918T0315Z/
MORRISON MN-
949 PM CDT MON SEP 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR MORRISON COUNTY IS
CANCELLED...

RADAR INDICATED THAT THE STORM HAD WEAKENED TO BELOW SEVERE LIMITS.
THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4611 9383 4582 9432 4582 9434 4582 9435
      4580 9433 4578 9442 4578 9467 4578 9464
      4618 9437
TIME...MOT...LOC 0249Z 226DEG 35KT 4597 9423

$$

JPR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 7:11 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 17, 7:11 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
711 PM CDT MON SEP 17 2007

.UPDATE...ADDED AVIATION DISCUSSION FOR 00Z TAFS

&&

.AVIATION.../FOR 00Z TAFS/
WEATHER TO BECOME MORE ACTIVE OVER THE NEXT SEVERAL HOURS. FOCUS WARM
FRONT EXTENDS FROM APPROX KAXN-KFCM-KRGK. ITS PROGRESS HAS SLOWED
IN THE PAST HOUR OR SO AND IT APPEARS TO HAVE SLIPPED SLIGHTLY
SOUTHWESTWARD. THIS HAS ALLOWED WINDS IN THE KMSP AREA TO RETURN
TO A 130-150 DIRECTION. THIS WILL PROBABLY CONTINUE TO BE THE CASE
FOR A FEW HOURS BEFORE WINDS BECOME MORE SOUTHERLY.

MAIN CONCERN WITH THIS ISSUANCE IS THUNDERSTORM TIMING AND
COVERAGE. STARTING TO SEE SOME ISOLATED ACTIVITY ACROSS WEST
CENTRAL MN AND INTO SOUTHEAST SODAK WHICH IS RAPIDLY MOVING
NORTHEAST. SATELLITE SHOWS CU FIELD HAS INCREASED LAST HOUR OR 2.
KRWF AND KAXN AT RISK FROM THE START WITH KSTC ON THE EASTERN FRINGE BUT
ACTIVITY WILL LIKELY REMAIN SCATTERED FOR THE NEXT HOUR OR
2...BEFORE CHANCES OF MORE WIDESPREAD DEVELOPMENT INCREASE /APPROX
BETWEEN 01-03Z/. ONCE STORMS BECOME BETTER ORGANIZED STRONG WIND
GUSTS AND HAIL WILL BE A POSSIBILITY AND HEAVY DOWNPOURS WILL CUT
VISIBILITY SIGNIFICANTLY. EXPECT A LINE OF STORMS TO BE GOING BY
LATE EVENING ACROSS WEST CENTRAL MINNESOTA. EASTWARD PROGRESS OF
THE LINE LOOKS TO BE SOMEWHAT SLOW. TIMING THE ACTIVITY INTO KMSP
AND KRNH TROUBLESOME BUT EXPECT IT WILL BE TOWARDS MIDNIGHT. THE
HAIL AND WIND THREAT WILL CONTINUE AND MAY HAVE INCREASED BY THIS
TIME. OTHER CONCERN IS LOW LEVEL WIND SHEAR OUTSIDE OF STORMS. LOW
LEVEL JET INCREASES TO NEAR 50 KTS AT 2 KFT...ESPECIALLY OVER
KRWF/KMSP/KRNH AND THEN KEAU LATER ON.

COLD FRONT TAKES IT/S TIME MOVING ACROSS THE AREA TUESDAY. WITH
VERY MOIST AIR CONTINUING TO MOVE INTO THE AREA PERIODS OF RAIN
ARE EXPECTED FROM EARLY MORNING THROUGH . LOW CIGS AND REDUCED
VIS ALSO LIKELY. ..MDB..

&&

.PREV DISCUSSION... /ISSUED 342 PM CDT MON SEP 17 2007/

DISCUSSION...
WARM FRONT HAS SURGED TO NEAR A KAQP-KSYN LINE AS OF 20Z...WITH
MOST OF ELEVATED CONVECTION CONTINUING TO PUSH NORTH. STILL LOTS
OF SBCIN IN PLACE OVER SOUTH CENTRAL MN BUT WEAKENING...THOUGH THE
WEAKENING IS WELL SOUTH OF THE WARM FRONT. RUC TRENDS SUGGEST THAT
THE STRONG THETA E ADVECTION WILL CONTINUE TO PUSH NORTH THIS
EVENING...AND THE TREND OF LESS STEEP MID LEVEL LAPSE RATES THAT
HAS BEEN IN THE MODELS SINCE YESTERDAY..WILL BE SPREADING OVER THE
CWA AT LEAST FOR THIS EVENING. CHANCE OF SVR THIS EVENING STILL
POSSIBLE NORTH OF KNCB TO KSTC BUT CAP IS STILL STRONG IN THAT
AREA. LOW LEVEL JET STILL CRANKS UP LATER TONIGHT AND CHANCE OF
SEVERE WILL PROBABLY INCREASE FROM SW INTO CENTRAL MN ALONG THE
MID LEVEL INSTABILITY AXIS AND IN AREA OF THICKNESS DIFLUENCE IN
SAME AREA. WIDESPREAD SHOWERS AND THUNDERSTORMS STILL LIKELY ON
TUESDAY AS SHORT WAVE APPROACHES ALONG WITH STRONG 850 MB MOISTURE
TRANSPORT...ESPECIALLY OVER EASTERN CWA IN THE AFTERNOON.

NEXT CHANCE OF STORMS WITH RETURNING WARM FRONT LATER THURSDAY
INTO FRIDAY BUT BEST SURGE OF INSTABILITY AIMED AT NORTHERN MN.
BASED ON TODAYS HOT PROD...HAVE RAISED TEMPS IN SOUTHERN MN FOR
FRIDAY AHEAD OF SLOWING COLD FRONT. WILL GO WITH MID 80S FOR NOW
BUT THAT MAY NOT BE WARM ENOUGH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MDB/JPR
Hazardous weather outlook, Sep 17, 1:35 PM CDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
135 PM CDT MON SEP 17 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
135 PM CDT MON SEP 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL CONTINUE TO LIFT NORTH ACROSS CENTRAL MINNESOTA
THIS EVENING. VERY MOIST AND UNSTABLE AIR WILL FLOW OVER THE
REGION. AS A RESULT...THUNDERSTORMS WILL BE ON THE INCREASE OVER
THE OUTLOOK AREA. A FEW STORMS COULD BECOME SEVERE OVER CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN...THIS AFTERNOON AND OVERNIGHT
...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

THERE STILL EXISTS A CHANCE FOR AN ISOLATED TORNADO NEAR THE WARM
FRONT LATE THIS AFTERNOON AND THIS EVENING. AT THIS TIME...THE
BEST LOCATION FOR A STORM THAT COULD PRODUCE A TORNADO WOULD BE
OVER WEST CENTRAL MINNESOTA...NORTH OF A LINE FROM BENSON TO ST
CLOUD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING
WINDS...WILL CONTINUE OVER EAST CENTRAL AND SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN ON TUESDAY AND TUESDAY NIGHT
AS A COLD FRONT MOVES SLOWLY EASTWARD ACROSS THE AREA. IN
ADDITION...PERIODS OF HEAVY RAIN WILL BE POSSIBLE ON TUESDAY OVER
THIS SAME AREA...WHICH MAY LEAD TO FLOODING OF POOR DRAINAGE AREAS
AS WELL AS LOWLAND AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT AND AGAIN TUESDAY.

In the hours before

Special weather statement, Sep 17, 8:24 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
824 PM CDT MON SEP 17 2007

MNZ043-180230-
MORRISON-
824 PM CDT MON SEP 17 2007

...SIGNIFICANT WEATHER ALERT FOR MORRISON COUNTIES UNTIL 930 PM
CDT...

AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LITTLE FALLS...OR 19 MILES
NORTH OF ALBANY...AND MOVING NORTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN MORRISON COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Special weather statement, Sep 17, 8:59 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT MON SEP 17 2007

MNZ056-064-180300-
CHIPPEWA-YELLOW MEDICINE-
859 PM CDT MON SEP 17 2007

...SIGNIFICANT WEATHER ALERT FOR CHIPPEWA AND YELLOW MEDICINE
COUNTIES UNTIL 1000 PM CDT...

AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF GRANITE FALLS...OR 15 MILES NORTH
OF COTTONWOOD...AND MOVING NORTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

CLARA CITY AND MONTEVIDEO ARE IN THE PATH OF THIS STORM.

PEOPLE IN EASTERN CHIPPEWA AND NORTHERN YELLOW MEDICINE
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:27 PM CDTSevere Thunderstorm WarningMPXMorrison28 min
Sep 17, 8:31 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle21 min
Sep 17, 9:07 PM CDTSevere Thunderstorm WarningMPXChippewa38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.